Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 244, NWS Wichita, KS

October 9, 2018Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 9, 2018, 1:12 PM CDT for Labette County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 1:12 PM CDT (18:12 UTC)
Expired
Oct 9, 2018, 1:44 PM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 12:17 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS53 KICT 091812
SVRICT
KSC099-091900-
/O.NEW.KICT.SV.W.0244.181009T1812Z-181009T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
112 PM CDT TUE OCT 9 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Labette County in southeastern Kansas...

* Until 200 PM CDT.

* At 112 PM CDT, a severe thunderstorm was located 6 miles east of
  Edna, or 7 miles southeast of Altamont, moving north at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Parsons, Oswego, Chetopa, Altamont, Bartlett, Labette and Dennis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Kansas.

LAT...LON 3700 9531 3738 9543 3738 9508 3700 9508
TIME...MOT...LOC 1812Z 199DEG 29KT 3709 9524 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
206 
WWUS53 KICT 091827
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
127 PM CDT TUE OCT 9 2018

KSC099-091900-
/O.CON.KICT.SV.W.0244.000000T0000Z-181009T1900Z/
Labette KS-
127 PM CDT TUE OCT 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN LABETTE COUNTY...

At 126 PM CDT, a severe thunderstorm was located near Oswego, moving
north at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Parsons, Oswego, Chetopa and Labette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Kansas.

LAT...LON 3718 9525 3738 9529 3738 9508 3703 9508
TIME...MOT...LOC 1826Z 199DEG 29KT 3720 9519 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CARUSO
715 
WWUS53 KICT 091844
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
144 PM CDT TUE OCT 9 2018

KSC099-091854-
/O.CAN.KICT.SV.W.0244.000000T0000Z-181009T1900Z/
Labette KS-
144 PM CDT TUE OCT 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Kansas.

LAT...LON 3718 9525 3738 9529 3738 9508 3703 9508
TIME...MOT...LOC 1842Z 199DEG 29KT 3734 9513 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 1:01 PM CDT, 11 minutes earlier.

Area forecast discussion, Oct 9, 1:01 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
101 PM CDT Tue Oct 9 2018

.SHORT TERM...(Today through Thursday night)
Issued at 343 AM CDT Tue Oct 9 2018

Forecast Headline:
Flood Watch Remains In Effect For All Areas Until 7 AM CDT
Wednesday.

Today-Early Wed Morning:
A DEEP upper-deck trof remains parked from the Northern Rockies to
along the AZ/NM state line while a 2nd, broad positively-tilted
upper-deck wave is situated primarily from Alberta to the WA/OR
state line. The 2nd wave, though still quite broad, will gradually
strengthen today & tonight toward, then across, the Great Basin.
This would finally force the initial wave east across the Southern
Rockies late tonight with the deamplifying wave reaching KS,
Western OK, & West TX early Wed morning. The evolving upper-deck
pattern would drive a cold front E/SE across KS late tonight. This
would, of course, drive the axis of heaviest rains & embedded
thunderstorms east as well. The rain & embedded thunderstorms will
clear most of KICT Country late Tue night with the rains confined
to far Southeast KS early Wed morning. This has been consistent
for about the past 3 days. Until then, heavy rains, accentuated by
the embedded thunderstorms, would continue to cause further
flooding across Central & eastern KS today & tonight. Therefore
the Flood Watch remains unchanged in all respects. In Southeast KS
the airmass destabilizes this afternoon as evidenced by MLCAPES
that'll likely increase to around 2,000 J/KG. With deep-layer bulk
shear increasing in response to the approaching initial wave to
45 to 50kts (per NAM) the severe thunderstorm potential is slowly
increasing for Southeast KS this afternoon & this evening. While
all 3 modes are possible, the greatest threats would be damaging
winds & even a few tornadoes in addition to heavy rains.

Wed-Thu Night:
Quiet weather finally returns as the departing, & shearing, upper
wave crosses the MS Valley, allowing a broad inverted surface
ridge to spread from the Northern Plains to North TX. The
intermission would be short-lived as a strong, positively tilted
mid-upper wave surges E/SE from the Northern Rockies to toward the
Northern Plains. At this time, light-moderate rains are expected
to greatly increase across most of KS late Thu night with far
Southeast KS the exception.

.LONG TERM...(Friday through Monday)
Issued at 343 AM CDT Tue Oct 9 2018

Next Weekend:
Most of next weekend will be wet as the next compact surface low
is scheduled to move across NM & into the TX Panhandle Fri & Fri
night. This would induce strengthening isentropic ascent across
KICT Country, especially Fri Night & Sat when the low would move
along the Red River. Such movement would drag another cold front
across most of KS, so we're in for another wet weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1247 PM CDT Tue Oct 9 2018

Primary Aviation concerns: Areas of RA and TSRA with widespread
IFR/MVFR conditions through this evening.

A dynamic, fall storm system continues to bring widespread SHRA
and isolated TSRA to the region this afternoon. Eventually, a
strong cold front will sweep through this evening/tonight with
SHRA/TSRA activity ending from west to east. Gusty winds will
likely develop behind this front later tonight through Wednesday.
Before then, though, widespread IFR/MVFR conditions can be
expected with the SHRA/TSRA activity. Across SE KS, a line of TSRA
may be accompanied by wind gusts in excess of 40-50kt. A brief
tornado cannot be ruled out either. The main window for that
potential looks to be through about 22z this afternoon. In the
wake of the front, rising CIGs are expected with a return to VFR
conditions for much of the area. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  45  57  40 / 100  60   0   0
Hutchinson      64  42  55  38 / 100  40   0   0
Newton          68  44  55  38 / 100  70   0   0
ElDorado        70  46  56  38 / 100  80   0   0
Winfield-KWLD   70  46  58  40 / 100  80   0   0
Russell         49  39  52  35 / 100  20   0   0
Great Bend      50  39  54  36 / 100  20   0   0
Salina          62  43  53  36 / 100  50   0   0
McPherson       65  42  54  36 / 100  50   0   0
Coffeyville     78  51  61  42 / 100  90   0   0
Chanute         76  50  58  40 / 100  90   0   0
Iola            76  50  57  40 / 100  90   0   0
Parsons-KPPF    77  51  59  41 / 100  90   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...RM
Hazardous weather outlook, Oct 9, 12:26 PM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1226 PM CDT Tue Oct 9 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-101730-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1226 PM CDT Tue Oct 9 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Widespread showers with embedded thunderstorms, many that will
produce heavy rains, will continue in all areas today. Further
flooding is certain. For further details, please refer to the Flood
Watch and river flood warnings that are in effect.

Severe thunderstorms remain possible across Southeast Kansas this
afternoon and this evening. The primary threats would be 60 to 70
mph winds and even a few tornadoes. Please see Tornado Watch 403 for
additional details on the tornado threat.

Although the heavy rain threat will slowly end in a west to east
manner late tonight, river flooding will continue. River flood
warnings and statements should be monitored closely!

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River flooding will continue in most areas the rest of the week. Be
sure to check flood statements for further details and be listening
for possibly further warnings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across Southeast Kansas this
afternoon and early this evening.

Rainfall and flooding reports are always greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

In the hours before

Local storm report, Oct 9, 10:44 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            4 NNE IOLA              37.99N 95.38W
10/09/2018                   ALLEN              KS   TRAINED SPOTTER

            COUNTY ROADS FLOODED. US 169 NORTH OF THE IOLA IS CLOSED
            DUE TO FLOODING.

&&

BDK
Local storm report, Oct 9, 11:57 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1157 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            3 NE AUGUSTA            37.72N 96.94W
10/09/2018                   BUTLER             KS   EMERGENCY MNGR

            WATER OVER THE ROAD ON SW 70TH STREET NORTHEAST OF TOWN.
            EAST OF OHIO STREET.

&&

BDK
Local storm report, Oct 9, 12:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1207 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HEAVY RAIN       10 S LINCOLN            38.90N 98.15W
10/09/2018  M8.00 INCH       LINCOLN            KS   PUBLIC

            MEASURED EVENT TOTAL RAINFALL.

&&

KMB
Local storm report, Oct 9, 12:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     FLOOD            2 SSE MCPHERSON         38.35N 97.65W
10/09/2018                   MCPHERSON          KS   LAW ENFORCEMENT

            ROAD CLOSED DUE TO HIGH WATER NEAR IRON
            HORSE AND 15TH AVENUE.

&&

CDJ
Local storm report, Oct 9, 12:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1242 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     FLOOD            E ELLSWORTH             38.74N 98.23W
10/09/2018                   ELLSWORTH          KS   PUBLIC

            WATER OVER HIGHWAY 140 EAST OF ELLSWORTH.

&&

KMB
Local storm report, Oct 9, 12:54 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       CHENEY                  37.63N 97.78W
10/09/2018  M8.00 INCH       SEDGWICK           KS   PUBLIC

            72-HR MEASURED RAINFALL TOTAL.

1252 PM     HEAVY RAIN       MARION                  38.35N 97.02W
10/09/2018  M6.50 INCH       MARION             KS   PUBLIC

            72-HOUR MEASURED RAINFALL TOTAL.

1254 PM     HEAVY RAIN       SE NASHVILLE            37.44N 98.42W
10/09/2018  M11.00 INCH      KINGMAN            KS   PUBLIC

            72-HOUR MEASURED RAINFALL TOTAL.

&&

KMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 10:37 PM CDTAreal Flood WarningICTChase, Greenwood58 hr
Oct 9, 12:21 AM CDTAreal Flood WarningICTButler, Cowley36 hr
Oct 9, 10:36 AM CDTFlash Flood WarningICTHarper, Kingman4 hr
Oct 9, 12:22 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery32 min
Oct 9, 12:34 PM CDTTornado WarningICTLabette, Montgomery17 min
Oct 9, 12:41 PM CDTAreal Flood WarningICTHarvey, Reno, Sedgwick, Sumner24 hr
Oct 9, 12:45 PM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell24 hr
Oct 9, 4:27 PM CDTRiver Flood WarningICTWilson10 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.